Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 10, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at May 22, 2020, 1:40 PM MDT for Greeley County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at May 23, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2020, 1:40 PM MDT (19:40 UTC)
- In effect from
- May 23, 2020, 12:00 PM MDT
- Expired
- May 23, 2020, 7:51 PM MDT
- In force
- 8 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Greeley County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2218 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
218 WWUS83 KGLD 221940 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 140 PM MDT Fri May 22 2020 ...Critical fire weather conditions are expected Saturday afternoon along and west of the Colorado Kansas border... .The combination of relative humidity values of 10 to 15 percent and south winds gusting 25 to 30 mph will produce critical fire weather conditions. Outdoor burning is highly discouraged. COZ253-254-230600- /O.UPG.KGLD.FW.A.0004.200523T1800Z-200524T0200Z/ /O.NEW.KGLD.FW.W.0010.200523T1800Z-200524T0200Z/ Kit Carson-Cheyenne- 140 PM MDT Fri May 22 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 253 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 8 PM MDT Saturday. The Fire Weather Watch is no longer in effect. * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. * Timing...Saturday afternoon and early evening. * Winds...South to southwest 15 to 25 mph with gusts around to around 30 mph. * Relative Humidity...As low as 10 percent. * Temperatures...In the mid to upper 80s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ252-KSZ027-041-230600- /O.NEW.KGLD.FW.W.0010.200523T1800Z-200524T0200Z/ Yuma-Wallace-Greeley- 140 PM MDT Fri May 22 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041 AND 252... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 8 PM MDT Saturday. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma. In Kansas...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. * Timing...Saturday afternoon and early evening. * Winds...South 15 to 25 mph with gusts to around 30 mph. * Relative Humidity...As low as 12 percent. * Temperatures...In the mid 80s to around 90. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
4 follow-up statements
913 WWUS83 KGLD 230402 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1002 PM MDT Fri May 22 2020 ...Critical fire weather conditions are expected Saturday afternoon along and west of the Colorado Kansas border... .The combination of relative humidity values of 10 to 15 percent and south winds gusting 25 to 30 mph will produce critical fire weather conditions. Outdoor burning is highly discouraged. COZ252>254-KSZ027-041-231800- /O.CON.KGLD.FW.W.0010.200523T1800Z-200524T0200Z/ Yuma-Kit Carson-Cheyenne-Wallace-Greeley- 1002 PM MDT Fri May 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041...252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. * Timing...Saturday afternoon and early evening. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 percent. * Temperatures...In the lower 80s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
061 WWUS83 KGLD 231030 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 430 AM MDT Sat May 23 2020 ...Critical fire weather conditions are expected Saturday afternoon along and west of the Colorado Kansas border... .The combination of relative humidity values of 10 to 15 percent and south winds gusting 25 to 30 mph will produce critical fire weather conditions. Outdoor burning is highly discouraged. COZ252>254-KSZ027-041-231830- /O.CON.KGLD.FW.W.0010.200523T1800Z-200524T0200Z/ Yuma-Kit Carson-Cheyenne-Wallace-Greeley- 430 AM MDT Sat May 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041...252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. * Timing...Saturday afternoon and early evening. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 percent. * Temperatures...In the 80s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
960 WWUS83 KGLD 231746 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1146 AM MDT Sat May 23 2020 COZ252>254-KSZ027-041-240200- /O.CON.KGLD.FW.W.0010.200523T1800Z-200524T0200Z/ Yuma-Kit Carson-Cheyenne-Wallace-Greeley- 1146 AM MDT Sat May 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041... 252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. * Timing...Saturday afternoon and early evening. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 11 percent. * Temperatures...In the lower 80s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
270 WWUS83 KGLD 240151 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 751 PM MDT Sat May 23 2020 COZ252>254-KSZ027-041-240300- /O.CAN.KGLD.FW.W.0010.000000T0000Z-200524T0200Z/ Yuma-Kit Carson-Cheyenne-Wallace-Greeley- 751 PM MDT Sat May 23 2020 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041...252...253 AND 254... The National Weather Service in Goodland has cancelled the Red Flag Warning. Relative humidity values will increase above 20 percent this evening and winds speeds will remain mostly light. The Red Flag Warning has been cancelled as a result. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at May 22, 1:32 PM MDT, 8 minutes earlier.
Area forecast discussion, May 22, 1:32 PM MDT, 8 minutes before
Area Forecast Discussion National Weather Service Goodland KS 132 PM MDT Fri May 22 2020 .SHORT TERM...(Today through Saturday night) Issued at 301 AM MDT Fri May 22 2020 Satellite and 500mb RAP analysis showed an upper wave crossing the central and southern Plains early this morning as showers and thunderstorms exited the region to the east-southeast. Meanwhile, patchy fog developed across portions of the area, mainly north of I-70, where it is anticipated to continue until shortly after sunrise. At 3 AM MT, light and variable winds were observed with temperatures in the 50s. Cloud cover will decrease from west to east today as a shortwave continues to push across the High Plains. Chances for showers and thunderstorms will linger for locations generally east of a McCook to Hoxie line through the morning and early afternoon as precipitation wraps around the backside of the exiting disturbance. With cloud cover persisting over this northeast corner, temperatures should stay slightly cooler compared to the rest of the region. Highs will generally range from the mid 70s to low 80s. Dry weather is anticipated Friday night as a shortwave ridge enters the area. Some stratus and fog will be possible after midnight, with temperatures falling into the low 50s. Low clouds linger into Saturday morning before gradually dissipating through the day. Lee troughing develops in eastern Colorado as an upper trough pushes onto the Rockies. Showers and thunderstorms develop ahead of the disturbance by the late afternoon north of I-70 and persist into the evening hours. Confidence in exactly where these storms initiate remains low at this time. There is a potential for a few strong to severe storms east of a line from Yuma to Tribune, which will be capable of damaging winds and large hail. Thunderstorm activity should exit to the east Saturday night as temperatures fall into the upper 40s (west) to low 60s (east). Additionally, will need to monitor fire weather for the southwestern half of the region on Saturday afternoon. Relative humidities are expected to fall as low as 10 to 15 percent for areas west of a line from Yuma to Leoti. At this point winds look to be marginal, gusting up to 20 to 30 mph. .LONG TERM...(Monday night through Friday) Issued at 132 PM MDT Fri May 22 2020 For the extended, models have a upper-level longwave trough coming off the Rockies Monday night/Tuesday morning. A cutoff low is expected to develop in the based of the trough over the southern OK/northern TX area. While at the same time, zonal flow returns over the northern Plains. Locally, ridging will build over the area by Tuesday night/Wednesday morning, north of the cutoff, and remain for the rest of the period. On the surface, Expect closer to normal highs on Tuesday (middle 70s), followed by above normal (lower 80s) for the rest of the extended. Other than some isolated precipitation on Tuesday, expect dry conditions through the middle of the week until the next system impacts the region on Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1100 AM MDT Fri May 22 2020 KGLD, vfr conditions expected from taf issuance through about 11z. Winds generally from the east then southeast 10kts or less. From 12z-16z sub vfr cigs are expected to move into the area from the southeast with surface winds from the southeast 10kts early then 15kts by 16z. After 17z vfr conditions are expected to return with southeast winds gusting near 25kts. KMCK, vfr conditions expected through the period. An east wind around 6kts is expected from taf issuance through about 14z then southeast 11-13kts through 18z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Red Flag Warning from noon to 8 PM MDT Saturday for KSZ027-041. CO...Red Flag Warning from noon to 8 PM MDT Saturday for COZ252>254. NE...NONE. && SHORT TERM...JBH LONG TERM...BW AVIATION...99
Hazardous weather outlook, May 22, 10:30 AM MDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1030 AM MDT Fri May 22 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1030 AM MDT Fri May 22 2020 /1130 AM CDT Fri May 22 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Areas of fog will be possible around sunrise Saturday morning along and west of a line from Yuma to Goodland and Leoti. A few severe thunderstorms will be possible east of a line from Yuma Colorado to Tribune Kansas Saturday afternoon and evening. Large hail and damaging winds will be the main threats. A Fire Weather Watch is in effect for Cheyenne and Kit Carson Counties in Colorado for Saturday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, May 22, 9:11 AM MDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
911 AM MDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HEAVY RAIN 4 NNE GOVE 39.01N 100.46W
05/22/2020 E1.90 INCH GOVE KS EMERGENCY MNGR
REPORT WAS FROM THE EM WITH AMOUNTS OF
RAINFALL FROM THE MAY 21ST, 2020 EVENT.
&&Local storm report, May 22, 9:12 AM MDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
912 AM MDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM HEAVY RAIN 4 ENE MONUMENT 39.13N 100.94W
05/22/2020 E1.11 INCH LOGAN KS EMERGENCY MNGR
REPORT WAS FROM THE EM WITH AMOUNTS OF
RAINFALL FROM THE MAY 21ST, 2020 EVENT.
&&Local storm report, May 22, 9:14 AM MDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
914 AM MDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HEAVY RAIN 5 NE GRINNELL 39.18N 100.57W
05/22/2020 M1.20 INCH SHERIDAN KS EMERGENCY MNGR
REPORT WAS FROM THE EM WITH AMOUNTS OF
RAINFALL FROM THE MAY 21ST, 2020 EVENT.
&&Local storm report, May 22, 9:16 AM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
916 AM MDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HEAVY RAIN 8 SSW CAMPUS 39.02N 100.80W
05/22/2020 M1.20 INCH GOVE KS EMERGENCY MNGR
REPORT WAS FROM THE EM WITH AMOUNTS OF
RAINFALL FROM THE MAY 21ST, 2020 EVENT.
&&Local storm report, May 22, 9:17 AM MDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
917 AM MDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HEAVY RAIN CAMPUS 39.12N 100.74W
05/22/2020 M2.00 INCH GOVE KS EMERGENCY MNGR
REPORT WAS FROM THE EM WITH AMOUNTS OF
RAINFALL FROM THE MAY 21ST, 2020 EVENT.
&&Local storm report, May 22, 9:18 AM MDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
918 AM MDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HEAVY RAIN 3 ENE MONUMENT 39.13N 100.95W
05/22/2020 M1.00 INCH LOGAN KS EMERGENCY MNGR
REPORT WAS FROM THE EM WITH AMOUNTS OF
RAINFALL FROM THE MAY 21ST, 2020 EVENT.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:08 PM MDT | Flash Flood Warning | GLD | Sheridan, Thomas | 2 hr |
| May 21, 6:20 PM MDT | Special Weather Statement | GLD | Logan | 25 min |
| May 21, 6:27 PM MDT | Special Weather Statement | GLD | Logan | 18 min |
| May 21, 6:44 PM MDT | Special Weather Statement | GLD | Thomas | 16 min |
| May 21, 6:47 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 58 min |
| May 21, 6:55 PM MDT | Special Weather Statement | GLD | Sheridan | 20 min |
| May 21, 7:49 PM MDT | Special Weather Statement | GLD | Gove | 26 min |
| May 21, 8:18 PM MDT | Special Weather Statement | GLD | Graham | 27 min |
| May 22, 3:29 AM MDT | Fire Weather Watch | GLD | Cheyenne, Kit Carson | 10 hr |
Nearby
Red Flag Warnings in Colorado, 2020Red Flag Warnings in Kansas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.